Alert archive / Florida / Tornado Warnings in 2022

Tornado Warning 19, NWS Tallahassee, FL

March 31, 2022Walton County, Florida

NWS Tallahassee, FL issued this tornado warning at Mar 31, 2022, 2:52 AM CDT for Walton County, Florida. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 31, 2022, 2:52 AM CDT (07:52 UTC)
Expired
Mar 31, 2022, 3:30 AM CDT
In force
38 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

County Walton County, FL

The radar

The Eglin Afb radar (KEVX), 21 km from the middle of the area, began a volume at 07:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 30, 11:26 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 7.9 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2022-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 42 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2022-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
42 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
1100 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

442 
WFUS52 KTAE 310752
TORTAE
FLC131-310830-
/O.NEW.KTAE.TO.W.0019.220331T0752Z-220331T0830Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Tallahassee FL
252 AM CDT Thu Mar 31 2022

The National Weather Service in Tallahassee has issued a

* Tornado Warning for...
  Southeastern Walton County in the Panhandle of Florida...

* Until 330 AM CDT.
    
* At 252 AM CDT, a severe thunderstorm capable of producing a tornado
  was located 9 miles northeast of Santa Rosa Beach, moving east at
  30 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  southeastern Walton County, including the following locations...
  Bruce, Freeport and Portland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.

&&

LAT...LON 3050 8623 3066 8597 3045 8590 3044 8590
      3045 8595 3043 8598 3042 8613 3043 8612
      3043 8615 3044 8616 3048 8614 3046 8616
      3046 8619 3048 8620 3049 8619 3050 8620
      3048 8622
TIME...MOT...LOC 0752Z 256DEG 28KT 3049 8616 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

11-MM
2 follow-up statements
341 
WWUS52 KTAE 310813
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
313 AM CDT Thu Mar 31 2022

FLC131-310830-
/O.CON.KTAE.TO.W.0019.000000T0000Z-220331T0830Z/
Walton FL-
313 AM CDT Thu Mar 31 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 330 AM CDT FOR
SOUTHEASTERN WALTON COUNTY...
    
At 313 AM CDT, a severe thunderstorm capable of producing a tornado
was located 16 miles southeast of De Funiak Springs, moving east at
30 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Bruce.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.

&&

LAT...LON 3045 8590 3044 8590 3045 8595 3043 8598
      3042 8611 3058 8609 3064 8601 3066 8597
TIME...MOT...LOC 0813Z 257DEG 26KT 3052 8599 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

11-MM
100 
WWUS52 KTAE 310825
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
325 AM CDT Thu Mar 31 2022

FLC131-310835-
/O.EXP.KTAE.TO.W.0019.000000T0000Z-220331T0830Z/
Walton FL-
325 AM CDT Thu Mar 31 2022

...THE TORNADO WARNING FOR SOUTHEASTERN WALTON COUNTY WILL EXPIRE AT
330 AM CDT...
    
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.  However
gusty winds are still possible with this thunderstorm.

A Tornado Watch remains in effect until 700 AM CDT for the Panhandle
of Florida.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Tallahassee.

Remember, a Severe Thunderstorm Warning still remains in effect.

LAT...LON 3045 8590 3044 8590 3045 8595 3043 8598
      3042 8611 3058 8609 3064 8601 3066 8597
TIME...MOT...LOC 0825Z 256DEG 28KT 3054 8590 

$$

11-MM

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this tornado warning went out at Mar 31, 12:36 AM CDT, 2 hours 16 minutes earlier.

Area forecast discussion, Mar 31, 12:36 AM CDT, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
136 AM EDT Thu Mar 31 2022

.AVIATION...
[Through 06Z Friday]

A line of strong to severe thunderstorms will sweep across
the terminals through this morning. Preceding the storms,
expect LLWS, with cigs gradually lowering to MVFR/IFR. The
storms are expected to reach TLH 12-14z, and should be most
intense for terminals west of TLH, where gusts in excess
of 50 knots are possible. Expect a brief period of LIFR in
association with the storms. Outside of thunderstorms,
southerly winds gusting around 30 kts will veer to westerly
and gradually decrease with the passage of a cold front today.

&&

.PREV DISCUSSION [907 PM EDT]...

.NEAR TERM [Through Thursday]...

A line of potent severe thunderstorms is now crossing the
Mississippi River into the state of MS. This line will reach NW
FL and SE AL during the overnight hours. When it reaches our
service area, this line will be moving into a weakly to moderately
unstable air mass. However, wind fields will be screaming, in
response to a deepening low center moving across the Mid-South and
Ohio Valley. 1000-500 mb bulk shear will run in the 50-70 knot
range. A southerly low- level jet of 50-60 knots will develop
after sunset, overtopped by SW 500 mb flow of 55-70 knots. The
strength of shear will really be incredible, and the overlap of
weather parameters favorable to tornadoes is substantial over our
Central Time Zone counties. The main line of storms will be
capable of embedded tornadoes, but any discrete thunder cells that
form in advance of the line will be capable of becoming powerful
supercell storms in their own respect.

Overall, the line of storms will lose its worst punch as it
crosses the Chattahoochee and Apalachicola Rivers around sunrise,
but some severe storms remain possible. Daytime heating on
Thursday could cause some re-formation of storms along the I-75
corridor in south Georgia around mid-day. Otherwise, the main line
will sag south through the southeast Big Bend in the afternoon.
Upper level support will be orphaning the storms at that point, so
weakening will continue for storms further south.

The SPC Moderate Risk now clips our far western counties, meaning
Coffee and Geneva in Alabama, and Walton, Holmes in Florida.
Enhanced Risk extends east to the near Chattahoochee and
Apalachicola Rivers. The recent Day 2 outlook update modestly
increased tornado probabilities into the Eastern Time Zone after
sunrise on Thursday morning.

Other concerns will be with high surf along the south-facing
coast. Swimmers, just stay out of the water. Surf heights around
10 feet are nothing to mess with.

Coastal flooding is a concern, with moderate coastal flooding
expected east of Apalachicola to the mouth of the Suwanee River.
See hydro section for more details.

In closing, folks in the Central Time Zone should ensure you have
a way to get warnings during the overnight hours tonight. Leave
your weather radio on, and/or leave off the Do Not Disturb feature
on your phone.

.SHORT TERM [Thursday Night Through Friday Night]...

The line of strong to severe thunderstorms will continue to track
east through our eastern counties into the SE Big Bend Thursday
night. The severe threat will diminish through the night Thursday
into Friday. The cold front behind the line of storms is expected to
slow as it makes its way through the SE Big Bend into the peninsula.
This will allow for showers to linger on Friday, mainly over the
marine areas. Low temperatures on Thursday night will mostly be
in the mid 50s, and low 50s in our GA and AL counties. But, highs
Friday will warm up to the low 70s in AL and GA, with mid- upper
70s for the FL panhandle and SE Big Bend. Precip Thursday night
will have moved to the SE Big Bend, where PoPs max at 70% in the
extreme SE Big Bend but being less than 20% from Tallahassee to
Valdosta line and west/northwest.

.LONG TERM [Saturday Through Wednesday]...

We will be in between major systems this weekend, allowing for
more benign weather. A few shortwave troughs will be passing
through which may allow for showers to develop, mainly south of
I-10. Mid and upper level ridging will build for Sunday and
Monday. Our next storm system will develop ahead of an upper level
shortwave trough Tuesday and push into our region through the end
of the Long Term. Forecast certainty is only medium at this point
given that it's a week away.

We can expect a gradual warming into the upper 70s/low 80s over the
weekend into the start of the work week. PoPs will be higher this
weekend ranging from 30% around I-10 and increasing to 60% over our
marine zones for Saturday. It will clear out to the east through the
day on Sunday. Moisture return will begin to increase Monday evening
into Tuesday. PoPs begin to increase Monday evening with a 70%
chance for most of the Tri-State region Tuesday through Wednesday.

.MARINE...

Buoy 42039 has recently been gusting over gale-force, and Buoy
42036 saw its seas rise quickly to 8 feet. Conditions are
currently deteriorating over the waters.

Southerly breezes will continue to strengthen through
tonight, reaching near-gale levels with frequent gale-force
gusts. Significant wave heights will peak at over 12 feet west of
Apalachicola. A intense squall line of thunderstorms will cross
the waters late tonight and Thursday morning, followed by a cold
frontal passage on Thursday afternoon and evening. The front will
then stall south of the waters this weekend, and a weak wave of
low pressure will ride east across the Gulf on Saturday.

.FIRE WEATHER...

With windy conditions still in place tonight, avoid those back
yard burns until after it rains early Thursday.

Late tonight and Thursday, an intense line of thunderstorms will
cross the districts, likely producing some wind damage. The
greatest risk of downed trees will be over Southeast Alabama and
Northwest Florida. A widespread wetting rain is also expected.

A slow-moving cold front will cross the districts on Thursday. RH
values are only expected to drop into the 40-50% range behind the
front on Thursday and into the 30-40% range on Friday. Winds will
become more manageable on Friday and through the weekend behind
the cold front areawide.

.HYDROLOGY...

Moderate coastal flooding is expected through Thursday east of
Apalachicola, while minor coastal flooding is expected from
Apalachicola westward.

The strong ongoing southerly winds will continue into early
Thursday, pushing water into Apalachee Bay. Peak water levels are
expected with the overnight high tide around 2-4 am ET Thursday
and again between 2-4pm ET Thursday afternoon. Model guidance
suggests the potential of 2-4 feet above mean higher high water,
which is a good approximation of inundation along the immediate
coast. In fact, the 12z PETSS guidance favors inundation of MHHW
of greater than 3 feet inundation at the head of the bay.

Approaching storm system is expected to move through the region
late tonight and into Thursday. The heaviest precipitation is
expected to be across southeast Alabama and Northwest Florida.
Even so, this system is expected to be moving fairly quickly,
limiting widespread rainfall totals to 1-2 inches, with isolated
heavier amounts near 4 inches possible. Given recent wet
conditions some isolated flash flooding is possible, but these
amounts are unlikely to lead to riverine flooding.

Later this weekend a secondary wave of low pressure will develop
along the stalled frontal boundary in the Gulf. This system could
lead to some rainfall, mainly south of I-10. However, the odds of
heavy rainfall are decreasing.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur (while following all local, state, and CDC guidelines) by
calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   78  54  77  51  79 /  90  10   0  10  40
Panama City   75  56  74  55  74 /  70   0   0  10  40
Dothan        78  49  72  48  75 /  30   0   0   0  20
Albany        79  51  74  48  77 /  90   0   0   0  20
Valdosta      77  55  76  51  79 /  90  10   0   0  30
Cross City    79  60  79  55  78 /  80  50  10  10  50
Apalachicola  74  57  74  56  73 /  90  10   0  10  50

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Coastal Flood Warning until 8 PM EDT this evening for Coastal
     Dixie-Coastal Franklin-Coastal Jefferson-Coastal Taylor-
     Coastal Wakulla.

     Wind Advisory until 8 AM EDT /7 AM CDT/ this morning for Calhoun-
     Central Walton-Coastal Bay-Coastal Franklin-Coastal Gulf-
     Coastal Jefferson-Coastal Wakulla-Gadsden-Holmes-Inland Bay-
     Inland Franklin-Inland Gulf-Inland Jefferson-Inland Wakulla-
     Jackson-Leon-Liberty-North Walton-South Walton-Washington.

     High Rip Current Risk through Saturday evening for Coastal Bay-
     Coastal Franklin-Coastal Gulf-South Walton.

     High Surf Advisory until 2 AM EDT /1 AM CDT/ Friday for Coastal
     Bay-Coastal Franklin-Coastal Gulf-South Walton.

     Coastal Flood Advisory until 2 PM EDT /1 PM CDT/ this afternoon
     for Coastal Bay-Coastal Gulf-South Walton.

GA...Wind Advisory until 8 AM EDT this morning for Baker-Ben Hill-
     Berrien-Brooks-Calhoun-Clay-Colquitt-Cook-Decatur-Dougherty-
     Early-Grady-Irwin-Lee-Miller-Mitchell-Quitman-Randolph-
     Seminole-Terrell-Thomas-Tift-Turner-Worth.

AL...Wind Advisory until 7 AM CDT this morning for Coffee-Dale-Geneva-
     Henry-Houston.

GM...Gale Warning until 8 PM EDT this evening for Apalachee Bay or
     Coastal Waters From Keaton Beach to Ochlockonee River FL
     out to 20 Nm-Coastal Waters From Ochlockonee River to
     Apalachicola Fl out to 20 Nm-Coastal waters from Suwannee
     River to Keaton Beach FL out 20 NM-Waters from Suwannee
     River to Apalachicola FL from 20 to 60 NM.

     Gale Warning until 1 PM CDT this afternoon for Coastal waters
     from Mexico Beach to Apalachicola FL out 20 NM-Coastal
     waters from Mexico Beach to Okaloosa Walton County Line FL
     out 20 NM-Waters from Apalachicola to Mexico Beach FL from
     20 to 60 NM-Waters from Mexico Beach to Okaloosa Walton
     County Line FL from 20 to 60 NM.

&&

NEAR TERM...Haner
SHORT TERM...Montgomery
LONG TERM...Montgomery
AVIATION...LF
MARINE...Haner
FIRE WEATHER...Haner
HYDROLOGY...Haner

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 1:16 AM CDTSevere Thunderstorm Warning Considerable damage threatTAEBay, Holmes, Walton, Washington89 min
Mar 31, 1:23 AM CDTSpecial Marine WarningTAE3 hr
Mar 31, 2:31 AM CDTTornado WarningTAEWalton29 min
Mar 31, 2:37 AM CDTSevere Thunderstorm WarningTAEBay, Holmes, Jackson, Walton, Washington83 min
Mar 31, 3:42 AM CDTTornado WarningTAEWashington33 min
Mar 31, 3:54 AM CDTSevere Thunderstorm WarningTAEBay, Calhoun, Jackson, Washington96 min
Mar 31, 4:03 AM CDTTornado WarningTAEJackson, Washington27 min
Mar 31, 4:20 AM CDTTornado WarningTAEBay, Washington25 min
Mar 31, 4:23 AM CDTTornado Warning Tornado observedTAEJackson23 min
Mar 31, 4:36 AM CDTTornado WarningTAEBay24 min
Mar 31, 4:43 AM CDTSpecial Marine WarningTAE3 hr
Mar 31, 5:22 AM CDTSevere Thunderstorm WarningTAEBay, Calhoun, Gadsden, Gulf, Jackson, Liberty83 min
Mar 31, 5:29 AM CDTTornado WarningTAEBay, Calhoun, Gulf61 min
Mar 31, 5:52 AM CDTFlash Flood WarningTAEBay113 min
Mar 31, 6:19 AM CDTSpecial Marine WarningTAE3 hr
Mar 31, 6:42 AM CDTSevere Thunderstorm WarningTAECalhoun, Franklin, Gadsden, Gulf, Leon, Liberty and 1 more93 min
Mar 31, 7:54 AM CDTSevere Thunderstorm WarningTAEFranklin, Gadsden, Leon, Liberty, Wakulla96 min
Mar 31, 9:03 AM CDTSpecial Marine WarningTAE3 hr
Mar 31, 11:48 AM CDTSpecial Marine WarningTAE3 hr
Mar 31, 12:09 PM CDTSpecial Weather StatementTAEJefferson36 min
Mar 31, 2:24 PM CDTSpecial Weather StatementTAEDixie51 min
Mar 31, 5:07 PM CDTRiver Flood WarningTAEJefferson, Madison, Taylor37 hr

Nearby

Tornado Warnings in Florida, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.